MAUDE Adverse Event Report: BRAINLAB AG NAVIGATION SOFTWARE SPINE & TRAUMA 3D (VERSION 2.6); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG NAVIGATION SOFTWARE SPINE & TRAUMA 3D (VERSION 2.6); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268A
Medical Device Problem Codes Use of Device Problem (1670); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Codes Muscle Weakness/Atrophy (1967); Numbness (2415)
Date of Event 01/26/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since pedicle screws and k-wires were placed in the patient's spine in a different position than desired with brainlab navigation involved, and there was a reversible negative effect to the patient after the surgery, despite according to the hospital/surgeon (treating clinician): the three misplaced screws and additional misplaced k-wire were detected with intraoperative imaging during the surgery, and were replaced (repositioned) to the correct intended positions during the very same surgery.The outcome of the surgery was successful as intended.The negative effect to the patient is considered reversible (not permanent), per the surgeon: the left side of the patient has some numbness and weakness although is getting better quickly.There was no harm to the patient due to the prolonged surgery/anesthesia of 30 minutes.There was an increased risk of harm to the spinal cord due to the misplaced screws during this surgery.No (further) medical/surgical remedial actions were done, necessary, or planned for this patient.Hospitalization was not prolonged either.According to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause for the three misplaced screws at l2-l3 (deviating from the intended target by 10-17mm) and additional misplaced k-wire is a relative movement of the anatomy in between the vertebrae operated on (l2-l3) and the bone where the navigation reference array was placed (iliac crest), due to the forces applied to the bone during the surgery.Multi-level navigation - i.E.Operating on a different vertebra than the one the patient reference array for navigation is fixed to or operating across multiple vertebrae without remounting the patient reference and reregistering - results in relative movements of the vertebrae (actual anatomy) during the surgery that cannot be compensated by the navigation software displaying instrument positions on the registered pre-placement patient scan.An anatomical movement is visible in between the intra-operative patient scans at this surgery.Per support, the array movement warning was displayed during the navigation procedure, indicating an occurrence of reference movement, but the user did not perform a reverification in the software when the warning occurred, as is recommended by brainlab.In this case, the reference appeared to be rigidly attached, however the longer length of schanz pins utilized to attach the navigation reference to the patient's iliac crest, which did not follow brainlab recommendations, increased the possibility of pin bending and placed the array further from the surgical area which would have compounded the effects of the relative movement of anatomy.The resulting deviation between registered pre-placement patient scan in the navigation display and the actual patient anatomy during the surgery was apparently not recognized by the surgeon with the appropriate and necessary navigation accuracy verification throughout the surgery.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Recall/correction number: brainlab intends to reiterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A minimally invasive surgery on the lumbar spine for fusion at vertebrae l2-l5, with intended placement of 8 bilateral pedicle screws for fixation, was performed with the aid of the display by the brainlab navigation software spine & trauma 3d 2.6.During the procedure the surgeon: with the patient in prone position, attached the navigation reference array on the (left) iliac crest using the 2-pin fixator with schanz pins.Acquired an intraoperative ct scan with automatic image registration of the current patient anatomy to the navigation, and verified and accepted the accuracy of the registration to proceed.Calibrated the brainlab pedicle access needle (pan) and a non-brainlab screwdriver to the navigation, and verified and accepted the accuracy of the calibrations to proceed.Used the navigated pointer to determine incision location over l2-l5.Used the navigated pan to open the pedicle at left l2, placed a k-wire through the instrument into the pedicle, removed the pan leaving the k-wire in place, used the navigated screwdriver to place a screw over the k-wire, and removed the k-wire afterwards.Repeated this surgical workflow to place screws in the left pedicles of l3-l5.While using the navigated pan and placing the k-wire at right l2, determined there was a deviation in the location of the pan displayed by navigation and the actual position of the pan on the patient's anatomy (of an unspecified amount).Checked the accuracy of the navigation using the navigated pointer and again noted the deviation in navigation, and called for a new ct scan.While waiting for the scanner technician to come to the or, decided to continue to use navigation despite the detected inaccuracy, and followed the same surgical workflow to place a screw in the pedicle of left l3.Acquired another intraoperative ct scan with a new automatic image registration of the current patient anatomy to the navigation, and verified and accepted the accuracy of the new registration to proceed.Determined via the ct scan that the right l2 k-wire, right l2 screw, and bilateral l3 screws had not been placed as intended, deviating to the patient's right at the target point.Removed the 1 deviating k-wire and 3 deviating screws, and repositioned them to the intended locations using the same navigated surgical workflow.Continued with the surgery, using the same surgical workflow to place screws in the left pedicles l2, l4, and l5.Completed the surgery.According to the surgeon: the three misplaced screws and additional misplaced k-wire were detected with intraoperative imaging during the surgery, and were replaced (repositioned) to the correct intended positions during the very same surgery.The outcome of the surgery was successful as intended.There was a negative effect to the patient which is considered reversible (not permanent), per the surgeon: the left side of the patient has some numbness and weakness although is getting better quickly.There was no harm to the patient due to the prolonged surgery/anesthesia of 30 minutes.There was an increased risk of harm to the spinal cord due to the misplaced screws during this surgery.No (further) medical/surgical remedial actions were done, necessary, or planned for this patient.Hospitalization was not prolonged either.

Brand Name
NAVIGATION SOFTWARE SPINE & TRAUMA 3D (VERSION 2.6)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
maura pascarella
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key16412208
Report Number8043933-2023-00016
Device Sequence Number3504321
Product Code OLO
UDI-Device Identifier04056481106591
UDI-Public04056481106591
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K183605
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/26/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268A
Device Catalogue Number22268A
Device Lot NumberSW V. 2.6
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/26/2023
Initial Report FDA Received Date02/21/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/01/2016
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown